Mississippi, 2002

Flash Flood and Damaging Wind in Mississippi, August 16, 2002

August 16, 2002 · NWS JAN · 2 events in 2 counties and zones

1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 16, 2:54 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 16, 2:54 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT FRI AUG 16 2002

FORECAST PROBLEM THIS PACKAGE...
RAIN CHANCES THROUGH SATURDAY

SUBJECTIVE ANALYSIS STILL HAS A WEAK 700-500 MB SHORTWAVE AROUND THE
ARKLATEX REGION THIS MORNING.  THIS FEATURE...IN COMBINATION WITH
STRONG ISENTROPIC LIFTING ON THE 300-315 K SURFACES...ALLOWED RAIN
(AND A STORM OR TWO) TO PERSIST FROM NORTH MISSISSIPPI INTO CENTRAL
LOUISIANA...AS PREVIOUSLY ADVERTISED.

CONDENSATION PRESSURE DEFICITS BEGIN TO RISE TONIGHT AS ISENTROPIC
UPGLIDE WEAKENS.  THIS WOULD SUGGEST A LESS FAVORABLE ENVIRONMENT
FOR PRECIPITATION.  HOWEVER...THE UPPER-LEVEL SHORTWAVE WILL REMAIN
TO OUR WEST.  ILL PLAN ON BASING FIRST PERIOD RAIN CHANCES ON
ONGOING RADAR TRENDS...BUT FEEL THAT (IN GENERAL) SCATTERED COVERAGE
SHOULD SUFFICE WITH MOST OF THE PRECIP DIMINISHING AFTER SUNSET.
SOME AREAS OF RAIN COULD PERSIST OVERNIGHT OVER NORTHERN PARTS OF
THE FORECAST AREA...WHERE CONDENSATION PRESSURE DEFICITS WILL BE
SLIGHTLY LOWER AND RESULTANT UPWARD VERTICAL MOTION SHOULD BE A
LITTLE BETTER.

THE UPPER-LEVEL SHORTWAVE SHOULD BEGIN LIFTING OUT SATURDAY.  WITH
PRECIPITABLE WATER VALUES REMAINING CLOSE TO 2 INCHES...ESPECIALLY
IN THE VICINITY OF THE SHORTWAVE...SHOWERS AND THUNDERSTORMS WILL
AGAIN BE POSSIBLE ACROSS MUCH OF THE FORECAST AREA.  HOWEVER...WITH
A BUILDING RIDGE AND LESS FAVORABLE UPWARD VERTICAL VELOCITIES...THE
COVERAGE TOMORROW SHOULD BE LESS THAN TODAY AND MORE DIURNALLY
INFLUENCED.

RIDGING GETS ENTRENCHED OVER THE NORTHERN GULF SUNDAY...AND FOR THE
MOST PART...WE SHOULD START DRYING OUT A BIT.  WITH PRECIPITABLE
WATER VALUES REMAIN MORE THAN 100 PERCENT OF NORMAL...AND WEAK
DISTURBANCES MOVING AROUND THE PERIPHERY OF THE RIDGE...ILL KEEP
RAIN CHANCES IN THE LOW-GRADE CHANCE TERRITORY.  ANY SHOWERS AND
STORMS SHOULD BE DIURNAL IN NATURE AND DISSIPATE CLOSE TO SUNSET.

WEATHER CONDITIONS MONDAY AND TUESDAY SHOULD REMAIN FAIRLY CLOSE TO
SUNDAYS...AND WILL GENERALLY KEEP CHANCE WORDING IN THE GRIDS FOR
THOSE TWO DAYS.

RIDGING SHOULD STRENGTHEN SLIGHTLY AND PERSIST FOR THE REST OF THE
EXTENDED PERIOD (WEDNESDAY THROUGH FRIDAY).  ENOUGH MOISTURE WILL BE
PRESENT TO GET A FEW AFTERNOON/EVENING SHOWERS AND STORMS.  SINCE
THIS IS ALREADY BEING CARRIED IN THE ZONES...ILL CONTINUE THE
STATUS QUO.

PRELIMINARY NUMBERS FOLLOW BELOW.

FCSTID = 10
JAN   74  90  74  93 /  40  40  20  30
MEI   72  90  73  92 /  40  40  20  30

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS

In the hours before

Special weather statement, Aug 16, 1:23 PM CST, 3 hours 37 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
223 PM CDT FRI AUG 16 2002

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED TONIGHT OVER
THE OUTLOOK AREA...INCLUDING EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. THE
BEST COVERAGE OF THUNDERSTORMS SHOULD CONTINUE TO BE ALONG AND
WEST OF INTERSTATE 55...AND MAINLY DURING THE EARLY EVENING HOURS
UNTIL ABOUT SUNSET. FOR THE MOST PART...THUNDERSTORMS WILL NOT BE
SEVERE...BUT A FEW STORMS MAY BRIEFLY REACH SEVERE LIMITS WITH
DAMAGING WIND GUSTS TO 60 MPH. SOME STORMS WILL CONTAIN
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING STRIKES.

ACTIVATION OF EMERGENCLY MANAGEMENT...STORM SPOTTERS...AND HAM
RADIO OPERATORS IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD
NOT BE NECESSARY THROUGH TONIGHT.

...FLOODING...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TONIGHT OVER NORTHEAST
LOUISIANA...EXTREME SOUTHEAST ARKANSAS...AND WEST
MISSISSIPPI...ESPECIALLY OVER THE AREA ALONG AND WEST OF
INTERSTATE 55. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL
INTERACT WITH A VERY MOIST AIRMASS OVER THE LOWER MISSISSIPPI
VALLEY REGION...TO GENERATE THUNDERSTORMS WITH VERY HEAVY
RAINFALL. RAINFALL AMOUNTS OF UP TO TWO INCHES AN HOUR WILL OCCUR
LOCALLY...RESULTING IN MINOR RUN-OFF AND FLOODING PROBLEMS.
MOTORISTS SHOULD BE ALERT FOR SIGNIFICANT PONDING OF RAIN WATER
ON ROADS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Leake

When
August 16, 5:00 PM CST
Where
Leake County, Lena
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.600, -89.550

Several trees were blown down in the city.

Flash Flood, Hinds

When
August 16, 6:35 PM CST to 8:00 PM CST
Where
Hinds County, Jackson
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

Thunderstorms producing heavy rainfall moved over the city of Jackson. This resulted in widespread flooding within the city, threatening several homes as water covered the streets. Streets were closed as three to four feet of water covered Ellis Avenue and State Road 18, between Jackson and Raymond. Several vehicles were stranded as "car deep" water covered Lakeland Drive, as well as the intersection of Northside Drive and Meadowbrook Road. Other street flooding was reported at the 1500 block of St. Mary's, Interstate 55 and Meadowbrook Road, near Metrocenter Mall, along Old Canton Road, and Siwell Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315977, 5316031.